SSRIs Increased Risk of Upper GI Bleeding. The use of selective serotonin reuptake inhibitors (SSRIs) may double the risk of upper gastrointestinal bleeding, a study published in the journal Clinical Gastroenterology and Hepatology found.
Researchers from China conducted the study via a systematic review and meta-analysis of 22 studies, Healio reports. There were more than 1,073,000 individuals involved in the studies, which were published between 1999 and 2014.
The findings revealed a 55 percent increased risk of upper GI bleeding with SSRI use, although there was a notable amount of heterogeneity across studies. The association was greatest among patients who also took nonsteroidal anti-inflammatory drugs or antiplatelet drugs. Patients taking concurrent acid-suppressing drugs, however, did not appear to be at risk.
“In summary, the present meta-analysis suggests that SSRI use was associated significantly with the risk of UGIB, especially among patients with high risk (concurrent NSAID and antiplatelet drug use)” the researchers stated.
Such risk may be reduced significantly through the concomitant use of acid-suppressing drugs
“Such risk may be reduced significantly through the concomitant use of acid-suppressing drugs. However, large-scale, well-designed, prospective studies with consideration of more confounding factors are warranted to show the strength of this association.”
Study author Laura E. Targownik, MD, MSHS from the IBD Clinical and Research Centre at the University of Manitoba in Canada said that the findings show a correlation, but “none of these analyses of observed data can directly answer whether this association truly is causal” Healio reports.
“Although the causality of the SSRI-UGIB association has not been proven definitely,” Dr. Targownik stated, “the weight of the current evidence does not deny the possibility of causality, and the likelihood of more definitive evidence becoming available is low.
In the interim, give the widespread use of SSRIs in high-risk patients, it seems reasonable to provide [proton pump inhibitor]-based gastroprotection to long-term NSAID users who also are being prescribed SSRIs, and to consider bleeding risk when initiated SSRI-based therapy.”